Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 180, NWS Topeka, KS

July 2, 2011Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2011, 4:59 PM CDT for Lyon County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2011, 4:59 PM CDT (21:59 UTC)
Expired
Jul 2, 2011, 5:33 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:00 PM CDTTSTM WND DMG6 Sse Admire, KSROOF BLOWN OFF OF MACHINE SHED. WINDS ESTIMATED AT 60 MPH. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KTOP 022159
SVRTOP
KSC111-022245-
/O.NEW.KTOP.SV.W.0180.110702T2159Z-110702T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF ADMIRE...OR 12 MILES WEST OF OSAGE CITY...MOVING NORTH
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUSHONG...
  ADMIRE...
  ALLEN...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3853 9627 3871 9627 3870 9595 3853 9595
TIME...MOT...LOC 2159Z 184DEG 6KT 3858 9603
WIND...HAIL 60MPH 1.00IN

$$

GARGAN
2 follow-up statements
133 
WWUS53 KTOP 022213
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SAT JUL 2 2011

KSC111-022245-
/O.CON.KTOP.SV.W.0180.000000T0000Z-110702T2245Z/
LYON-
513 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN LYON COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF ADMIRE...OR 13 MILES WEST OF OSAGE
CITY...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
ADMIRE...BUSHONG AND ALLEN.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3853 9627 3871 9627 3870 9595 3853 9595
TIME...MOT...LOC 2213Z 180DEG 9KT 3861 9605
WIND...HAIL 60MPH 1.00IN

$$

GARGAN
645 
WWUS53 KTOP 022233
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT SAT JUL 2 2011

KSC111-022243-
/O.CAN.KTOP.SV.W.0180.000000T0000Z-110702T2245Z/
LYON-
533 PM CDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY HAS BEEN
CANCELLED...

AT 533 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3853 9627 3871 9627 3870 9595 3853 9595
TIME...MOT...LOC 2233Z 180DEG 9KT 3866 9605

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 3:07 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT SAT JUL 2 2011

.DISCUSSION...

SHORT TERM...TONIGHT-SUNDAY.

MAIN FORECAST CHALLENGES THROUGH SUNDAY AFTERNOON ARE PRECIPITATION
CHANCES AND HIGH TEMPERATURES.

MID AND UPPER FLOW REMAINS RATHER WEAK IN THE CENTRAL PLAINS...WITH
BROAD UPPER RIDGING OVER THE SOUTHERN STATES IN PLACE...HOWEVER
WATER VAPOR IMAGERY SUGGESTS AND COUPLE OF UPPER LEVEL WAVES IN
WYOMING MAKING THEIR WAY EAST. LOW LEVEL MOISTURE HAS POOLED IN
NORTHEASTERN COLORADO...WESTERN NEBRASKA AND ADJACENT PORTIONS OF
WYOMING BEHIND LOW LEVEL HIGH PRESSURE IN THE UPPER MISSOURI
VALLEY. AT LEAST TWO ROUNDS OF CONVECTION HAVE RESULTED IN THIS
REGION SO FAR TODAY. THE ASSOCIATED COLD FRONT HAD REACHED HIGHWAY
56 IN CENTRAL AND EASTERN KANSAS WITH CUMULUS FIELD SPREADING
NORTHEAST INTO EAST CENTRAL KANSAS AND ISOLATED TO SCATTERED
SHORT-LIVED STORMS RESULTING IN AN UNCAPPED ATMOSPHERE WITH 1500-2500
J/KG MIXED LAYER CAPE. STILL GETTING HEAT INDICES NEAR 105 A COUNTY
OR SO BEHIND THE FRONT WITH MOISTURE POOLING ALONG IT.

BEST GUESS FOR LATE THIS AFTERNOON INTO THIS EVENING IS FOR STORMS
TO BUILD ON EAST INTO EAST CENTRAL KANSAS VIA WEAK FRONTAL
CONVERGENCE. FRONT MAY NOT MAKE MUCH MORE SOUTHWARD PROGRESS WITH
SURFACE HIGH MOVING EAST...AND STORM COVERAGE SHOULD DECREASE RATHER
QUICKLY WITH NORTHWARD DISTANCE FROM THE BOUNDARY. WEAK SHEAR AND
HIGH STORM BASES WOULD PRIMARILY SUPPORT A WIND CONCERN WITH ANY
STRONGER UPDRAFTS. BELIEVE ATTENTION SHOULD THEN TURN TO THE
NORTHWEST FROM LATE EVENING ONWARD AS THE WYOMING FEATURES TRUDGE
EAST THROUGH NEBRASKA. MEAGER LOW LEVEL JET SHOULD FEED ANY
CONVECTIVE SYSTEMS AS THEY COME THIS WAY...AND A SOUTHWARD TREND IN
MOTION IS LIKELY IN EASTERN NEBRASKA AND KANSAS AS THE LATE NIGHT
TURNS INTO THE MORNING. ELEVATED NATURE AND SLOW MOVEMENT OF THIS
CONVECTION BRINGS HEAVY RAINFALL AS THE PRIMARY IMPACT. AS SOUTHERLY
WINDS DEVELOP INTO THE LOWER LEVELS...THE CONVECTION MAY BE
MAINTAINED INTO THE LATE MORNING...AND KEEP TEMPS IN CHECK DESPITE
THE WARM AIR ADVECTION. 09Z SREF TEMPERATURE SPREADS FOR NORTHEAST
KANSAS ARE RATHER LARGE FOR A 24 HOUR FORECAST...AND HAVE GONE WITH
A MIDDLE GROUND APPROACH TO MAXES...BUT ANOTHER DAY OF ADVISORY
LEVEL HEAT IS QUITE UNLIKELY.

LONG TERM...SUN NIGHT-NEXT SAT.

NEXT WEEK WILL FEATURE RIDGING ACROSS THE CENTRAL AND SOUTHERN
PLAINS WITH AT LEAST ONE WAVE WHICH WILL ACT TO FLATTEN THE
RIDGE. THIS WILL BRING A TYPICAL SUMMERTIME WEATHER PATTERN TO KS
WITH HOT WEATHER INTERRUPTED FROM TIME TO TIME BY SLOW MOVING COLD
FRONTS THAT WILL HANG UP AND PROVIDE AT LEAST SOME CHCS FOR
T-STORMS.

THE FIRST SUCH WAVE AND COLD FRONT WILL APPROACH TUES NIGHT INTO
WEDS. THE LOW LEVEL THERMAL RIDGE AHEAD OF THE FRONT WILL BRING
HOT TEMPERATURES BACK TO THE AREA ESPECIALLY TUES AND INTO WEDS.
PRECIP CHCS WILL EXIST IN PROXIMITY TO THE BOUNDARY MAINLY WEDS
INTO THU WITH COOLER TEMPS EXPECTED BY THU. GFS IS PRODUCING QUITE
COOL CONDS THU HOWEVER THIS IS DUE TO ANOTHER WAVE AND LARGE SHIELD OF
PRECIP. TIMING AND ACTUAL PLACEMENT OF ANY SUCH WAVE IS TOO FAR
OUT TO HAVE MUCH CONFIDENCE IN SO WE WILL CONTINUE A WARMER FCST
THU WITH SOME CHCS FOR PRECIP.

&&

.AVIATION...

WEAK FRONT HAS PASSED THROUGH THE TERMINALS WITH LIGHT NORTHEAST
TO EAST WINDS EXPECTED FOR THIS FORECAST. PRECIPITATION CHANCES
ARE NOT ZERO...BUT STILL TOO LOW FOR ANY MENTION AT THIS POINT.
VFR CONDITIONS WILL DOMINATE.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ054>056-058-059.

&&
Hazardous weather outlook, Jul 2, 3:38 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT JUL 2 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF EAST
CENTRAL KANSAS THROUGH THE MID EVENING HOURS...AND THERE IS A CHANCE
FOR THUNDERSTORMS FOR THE REMAINDER OF THE AREA AS WELL. WIND
GUSTS NEAR 60 MPH AND LOCALLY HEAVY RAIN COULD OCCUR WITH A FEW OF
THE STORMS SOUTH OF INTERSTATE 70. THUNDERSTORM CHANCES CONTINUE
FOR THE ENTIRE AREA THROUGH THE REMAINDER OF THE NIGHT...WITH
HEAVY RAIN BEING POSSIBLE.

HEAT INDEX VALUES WILL BE IN THE 101 TO 106 DEGREE RANGE ALONG AND SOUTH
OF INTERSTATE 70 THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES CONTINUE FOR THE ENTIRE AREA SUNDAY...AND IN
MAINLY NORTHEAST AND EAST CENTRAL KANSAS SUNDAY NIGHT INTO THE
MORNING HOURS OF INDEPENDENCE DAY. HEAVY RAIN COULD AGAIN OCCUR
WITH THESE STORMS. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS
FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT.

HEAT INDICES COULD APPROACH 105 DEGREES ON INDEPENDENCE DAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 2, 3:36 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT SAT JUL 2 2011

KSZ054-022100-
LYON-
336 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 400 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS OVER SOUTHERN
LYON COUNTY WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTH
CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 45 TO
55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMPORIA AND
NEOSHO RAPIDS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 118 AND 131 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3828 9635 3848 9626 3844 9595 3820 9603
TIME...MOT...LOC 2035Z 218DEG 10KT 3831 9622
Local storm report, Jul 2, 3:42 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     5 SSW EMPORIA           38.34N 96.20W
07/02/2011  M56 MPH          LYON               KS   ASOS

&&
Special weather statement, Jul 2, 4:05 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT JUL 2 2011

KSZ054-058-022130-
COFFEY-LYON-
405 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON AND NORTHWESTERN
COFFEY COUNTIES...

THROUGH 430 PM CDT...A SMALL CLUSTER OF THUNDERSTORM OVER SOUTHERN
LYON COUNTY WILL MOVE NORTHEAST AT 5 MPH ACROSS PORTIONS OF SOUTHERN
AND SOUTH CENTRAL LYON AND NORTHWESTERN COFFEY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS AND HARTFORD. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 119 AND 130 COULD
ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS
128 AND 144 COULD ALSO BE AFFECTED.

&&

LAT...LON 3846 9621 3842 9590 3824 9590 3826 9634
      3839 9632
TIME...MOT...LOC 2104Z 228DEG 6KT 3835 9622
Special weather statement, Jul 2, 4:25 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT SAT JUL 2 2011

KSZ058-022200-
COFFEY-
425 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5
MPH ACROSS PORTIONS OF CENTRAL COFFEY COUNTY. AT 422 PM CDT...THE
STRONG THUNDERSTORM WAS LOCATED ON THE NORTHWEST END OF THE JOHN
REDMOND RESERVOIR. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 55 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JOHN REDMOND
RESERVOIR...COFFEY COUNTY AIRPORT AND AREAS NORTH AND NORTHWEST OF
BURLINGTON.

&&

LAT...LON 3837 9585 3833 9567 3817 9571 3822 9590
TIME...MOT...LOC 2123Z 194DEG 4KT 3830 9585
Special weather statement, Jul 2, 4:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUL 2 2011

KSZ054-055-022215-
LYON-OSAGE-
450 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND NORTHERN
LYON COUNTIES...

THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORM WILL MOVE
NORTHEAST AT 10 MPH ACROSS PORTIONS OF WEST CENTRAL OSAGE AND
NORTHERN LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME TO PENNY SIZE
HAIL...ALONG WITH STRONG WINDS OF 40 TO 55 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE READING...ALLEN AND ADMIRE. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 149 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3851 9636 3868 9635 3868 9582 3850 9583
TIME...MOT...LOC 2150Z 215DEG 12KT 3857 9610

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:36 PM CDTSpecial Weather StatementTOPLyon24 min
Jul 2, 4:05 PM CDTSpecial Weather StatementTOPLyon25 min
Jul 2, 4:25 PM CDTSpecial Weather StatementTOPCoffey35 min
Jul 2, 4:50 PM CDTSpecial Weather StatementTOPLyon25 min
Jul 2, 5:19 PM CDTSpecial Weather StatementTOPAnderson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.